Texas, 2015

Rip Current in Texas, July 4, 2015

July 4, 2015 · NWS CRP · 1 event in 1 county or zone

A 21 year old man from San Antonio swam out approximately 50 yards near Horace Caldwell Pier. Strong rip currents pulled him under.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A 21 year old man from San Antonio swam out approximately 50 yards near Horace Caldwell Pier. Strong rip currents pulled him under. Rescue crews searched for the individual for 48 hours without success. His body was discovered by a fisherman two weeks later on the north jetty of the San Jose Island as it floated above rocks in the water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 4, 11:48 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 4, 11:48 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1248 PM CDT SAT JUL 4 2015

.DISCUSSION...UPDATED FOR 18Z AVIATION.

&&

.AVIATION...ISOLATED CONVECTION IS OCCURRING ACROSS PARTS OF SOUTH
TEXAS AND HI RES MODELS INDICATE THIS TREND CONTINUING INTO THE
AFTERNOON BEFORE DISSIPATING EARLY THIS EVENING. RETAINED VCSH
REMARKS FOR ALI/VCT/CRP INTO THE AFTERNOON HOURS AND WILL AMEND
AS NECESSARY. SOUTHEAST WINDS WILL BE GUSTY THIS AFTERNOON BUT
SUBISDE SHORTLY AFTER SUNSET. ANOTHER ROUND OF MVFR CEILINGS WILL
BE POSSIBLE OVERNIGHT INTO SUNDAY MORNING...BUT SHOULD MIX OUT
AROUND 14Z OR 15Z.

&&

.PREV DISCUSSION... /ISSUED 613 AM CDT SAT JUL 4 2015/

DISCUSSION...UPDATED FOR THE 12Z AVIATION DISCUSSION.

AVIATION...CONVECTION DEVELOPING THIS MORNING...BUT STILL LIGHT
AND VERY ISOLATED. WILL MAINTAIN VCSH AT SITES CRP-ALI-VCT THROUGH
THE DAY...WITH CHANCES DECREASING FROM EAST TO WEST THROUGH THE
AFTERNOON. MVFR CIGS DEVELOPING THIS MORNING SHOULD LIFT AND
BECOME VFR AT 2500-3500 FEET MID-LATE MORNING. BREEZY WINDS WITH
GUSTS UP TO 25 KNOTS IS EXPECTED DURING THE DAYTIME. WINDS WILL
DECOUPLE THIS EVENING...WITH LOWER CIGS DEVELOPING AROUND AND
AFTER 06Z.

PREV DISCUSSION... /ISSUED 432 AM CDT SAT JUL 4 2015/

SHORT TERM (TODAY THROUGH SUNDAY)...TRANSITION ZONE REMAINS
ACROSS THE REGION WITH LOW PRESSURE TO THE WEST AND HIGH PRESSURE
AND RIDGING BUILDING IN FROM THE EAST. MOISTURE WILL POOL
NORTHWARD ACROSS THE WESTERN GULF BETWEEN THESE SYSTEMS LEADING TO
PWATS OF 1.7-1.9 INCHES ACROSS SOUTH TEXAS...ESPECIALLY ALONG THE
COAST. ISOLATED SHOWERS HAVE BEEN DEVELOPING ACROSS THE GULF AND
WILL CONTINUE TO EXPECT ISOLATED TO POSSIBLY SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST THE MORNING HOURS. A DEVELOPING CAP
WILL SUPPRESS MUCH IN THE WAY OF DEVELOPMENT...BUT ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH AFTERNOON AS
MOISTURE SHIFTS FARTHER INLAND. PERSISTENCE WITH TEMPERATURES
TODAY AND SUNDAY WITH HIGHS RANGING FROM THE LOW 90S EAST...TO MID
AND UPPER 90S WEST. SLIGHTLY LESS ACTIVITY IS EXPECTED FOR
SUNDAY...BUT MORNING SHOWERS ACROSS THE GULF SHIFTING FARTHER
INLAND THROUGH THE AFTERNOON WILL REMAIN POSSIBLE.

LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...ALTHOUGH A MID LEVEL
SHEAR AXIS WILL BE MEANDERING AROUND THE REGION THROUGH AT LEAST
WEDNESDAY...MOISTURE WILL REMAIN LIMITED AS FORECAST MODELS
INDICATED PRECIPITABLE WATERS VALUES WILL GENERALLY BE BELOW 1.5
INCHES. THE MID AND UPPER LEVEL RIDGE WILL BUILD INTO THE REGION
FROM THE NORTH BY THE END OF THE WEEK...SHOWED A SLIGHT INCREASE
IN MAX TEMPS BY THEN. PRESSURE GRADIENT WILL BE STRONG ENOUGH FOR
NEAR BREEZY CONDITIONS MONDAY THROUGH WEDNESDAY...THEN THE GRADIENT
WILL WEAKEN SLIGHTLY BY THE END OF THE WEEK. COULD SEE BORDERLINE
SCA CONDITIONS OVERNIGHT OVER THE GULF WATERS MONDAY-WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77  91  78  92  79  /  10  20  10  10  10
VICTORIA          76  92  77  92  77  /  10  20  10  10  10
LAREDO            77  98  78  99  78  /  10  10  10  10  10
ALICE             76  95  77  96  77  /  10  20  10  10  10
ROCKPORT          79  90  81  91  81  /  10  20  10  10  10
COTULLA           75  96  76  98  76  /  10  10  10  10  10
KINGSVILLE        77  93  78  94  78  /  10  20  10  10  10
NAVY CORPUS       79  89  80  90  80  /  10  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TB/78...AVIATION
Hazardous weather outlook, Jul 4, 3:52 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
452 AM CDT SAT JUL 4 2015

GMZ230-235-250-255-270-275-TXZ229>234-239>247-051000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
452 AM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK FOR RIP CURRENT EXISTS TODAY AND TONIGHT ALONG THE
GULF FACING BEACHES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY.

AFTERNOON HEAT INDICES MAY REACH OR BRIEFLY EXCEED 105 DEGREES
MAINLY OVER THE COASTAL BEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY. GUSTY WINDS AND
BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS.

AFTERNOON HEAT INDICES MAY REACH OR BRIEFLY EXCEED 105 DEGREES
MAINLY OVER THE COASTAL BEND.

A MODERATE RISK FOR RIP CURRENTS WILL EXIST ALONG GULF FACING
BEACHES FROM SUNDAY THROUGH WEDNESDAY.

THE FIRE DANGER THREAT MAY BRIEFLY BECOME ELEVATED EACH AFTERNOON
MONDAY THROUGH FRIDAY ACROSS PRIMARILY THE BRUSH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CB/TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nueces

When
July 4, 2:30 PM CST
Where
Nueces forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

A 21 year old man from San Antonio swam out approximately 50 yards near Horace Caldwell Pier. Strong rip currents pulled him under. Rescue crews searched for the individual for 48 hours without success. His body was discovered by a fisherman two weeks later on the north jetty of the San Jose Island as it floated above rocks in the water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nueces2015-07-0421MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592950.